Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 250, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 27, 2018, 4:30 PM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2018, 4:30 PM CDT (21:30 UTC)
- Expired
- Aug 27, 2018, 5:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 2:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1465 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
The text
As transmitted.
814
WUUS53 KDMX 272130
SVRDMX
IAC081-109-189-272215-
/O.NEW.KDMX.SV.W.0250.180827T2130Z-180827T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
430 PM CDT MON AUG 27 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
East central Kossuth County in north central Iowa...
Northwestern Hancock County in north central Iowa...
Winnebago County in north central Iowa...
* Until 515 PM CDT.
* At 429 PM CDT, a severe thunderstorm was located 7 miles east of
Union Slogh, or 17 miles west of Forest City, moving northeast at
55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Mills, Rice Lake, Buffalo Center, Thompson, Titonka, Leland,
Woden, Scarville, Lake Mills Municipal Airport, Hogsback Wildlife
Area and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4349 9350 4340 9350 4312 9405 4323 9415
4350 9384 4350 9351
TIME...MOT...LOC 2129Z 230DEG 46KT 4327 9398
HAIL...1.00IN
WIND...60MPH
$$
Donavon3 follow-up statements
066
WWUS53 KDMX 272148
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
448 PM CDT MON AUG 27 2018
IAC109-272157-
/O.CAN.KDMX.SV.W.0250.000000T0000Z-180827T2215Z/
Kossuth IA-
448 PM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KOSSUTH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.
LAT...LON 4349 9350 4340 9350 4319 9397 4333 9397
4350 9376 4350 9351
TIME...MOT...LOC 2147Z 236DEG 32KT 4336 9380
$$
IAC081-189-272215-
/O.CON.KDMX.SV.W.0250.000000T0000Z-180827T2215Z/
Hancock IA-Winnebago IA-
448 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN HANCOCK AND WINNEBAGO COUNTIES...
At 447 PM CDT, a severe thunderstorm was located 10 miles northwest
of Forest City, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Mills, Rice Lake, Thompson, Leland, Woden, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4349 9350 4340 9350 4319 9397 4333 9397
4350 9376 4350 9351
TIME...MOT...LOC 2147Z 236DEG 32KT 4336 9380
HAIL...1.00IN
WIND...60MPH
$$
Donavon384
WWUS53 KDMX 272159
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
459 PM CDT MON AUG 27 2018
IAC081-189-272215-
/O.CON.KDMX.SV.W.0250.000000T0000Z-180827T2215Z/
Hancock IA-Winnebago IA-
459 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN HANCOCK AND CENTRAL WINNEBAGO COUNTIES...
At 458 PM CDT, a severe thunderstorm was located near Lake Mills, or
10 miles north of Forest City, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Mills, Rice Lake, Thompson, Leland, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4349 9350 4340 9350 4325 9385 4336 9390
4350 9373 4350 9351
TIME...MOT...LOC 2158Z 245DEG 41KT 4340 9365
HAIL...1.00IN
WIND...60MPH
$$
Donavon793
WWUS53 KDMX 272216
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
516 PM CDT MON AUG 27 2018
IAC081-189-272224-
/O.EXP.KDMX.SV.W.0250.000000T0000Z-180827T2215Z/
Hancock IA-Winnebago IA-
516 PM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HANCOCK AND
CENTRAL WINNEBAGO COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire over western
portions of the warning. A new severe thunderstorm warning is in
effect over eastern Winnebago County.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.
LAT...LON 4349 9350 4340 9350 4325 9385 4336 9390
4350 9373 4350 9351
TIME...MOT...LOC 2214Z 230DEG 46KT 4353 9344
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:54 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 27, 2:54 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 254 PM CDT Mon Aug 27 2018 .DISCUSSION.../Tonight through Monday/ Issued at 253 PM CDT Mon Aug 27 2018 Active weather pattern through much of the forecast period. Initial concerns for severe weather are focused on the remainder of today over northern Iowa later this afternoon and into the early evening then again over the southeast Tuesday. Another strong short wave is lifting northeast through central Nebraska this afternoon with thunderstorms developing over northwest Iowa and into northeast Nebraska/southeast South Dakota. The storms are continuing to strengthen as the boundary layer continues to destabilize. A trough axis precedes the upper level system through northwest Iowa and into western Minnesota and will be the focus for stronger instability and destabilization as the upper level support arrives. Effective deep layer shear across the north is supportive of organized and sustained updrafts and certainly some supercell structures. Large hail, damaging winds and a few tornadoes are all possible over the far north between 3-8 pm today with the initial supercell structures before then entire system grows upscale as it lifts into Minnesota and Wisconsin. The remainder of the evening is expected to be quiet until late tonight into early Tuesday as the primary cold front enters the state across the north. Much of the northern activity will be post surface frontal. Also a few storms will be possible over the south through the warm advection zone. Expect strong instability to develop over southern/southeast Iowa by the afternoon assuming the area does not become contaminated by convective debris, which it shouldn't with deep layer flow from the southwest. Supercell development could once again occur with an attendant very large hail, damaging wind and isolated tornado threat. The boundary will move south by late Tuesday night then high pressure will arrive for Wednesday. Wednesday will be cool with highs in the low to mid 70s. The active pattern arrives Thursday night as a strong upper level westerlies develop and persist through the weekend. This flow will help keep a boundary lingering in the area. There does appear to have some severe weather potential and potential more so a heavy rain threat. There are hints of MCS development Friday night that could develop into a damaging wind threat but a bit too far out at this point to narrow focus to overall evolution during this period as overnight cold pools will impact next day potential. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1245 PM CDT Mon Aug 27 2018 A few showers and isolated thunderstorms in vicinity of KOTM will end early this afternoon. Additional thunderstorms are expected over northern Iowa mid to late afternoon into the evening. The primary impact area near KMCW. A few more storms may reach as far south as KFOD/KALO late tonight into Tuesday morning. Gusty south wind today switching to northwest over northern Iowa toward the end of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Aug 27, 3:23 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 323 PM CDT Mon Aug 27 2018 IAZ004>007-015>017-023>028-033>039-282030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 323 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are forecast over northern Iowa through the evening hours. The primary threats are damaging winds and large hail, but an isolated tornado or two cannot be ruled out. The greatest severe threat remains along and north of Highway 20. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are again possible Tuesday into Tuesday night. A strong storm may be possible with gusty winds and small hail. Another chance for storms arrives late Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotters are likely to be needed through the evening and again on Tuesday. IAZ044>050-057>062-070>075-081>086-092>097-282030- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 323 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Widespread thunderstorms are anticipated on Tuesday into Tuesday night. Some strong to possibly severe storms remain possible with the primary threats of hail, damaging winds, and even a tornado or two. The location of greatest severe threat is in the southeast portions of Iowa. More storms are possible Friday into Saturday. However, the severe potential remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters might be needed on Tuesday. KLP
In the hours before
Special weather statement, Aug 27, 4:12 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Des Moines IA 412 PM CDT Mon Aug 27 2018 IAZ036>038-048-049-060-061-073-074-272330- Hamilton-Hardin-Grundy-Story-Marshall-Polk-Jasper-Warren-Marion- Including the cities of Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Ames, Marshalltown, Des Moines, Newton, Indianola, Norwalk, Carlisle, Pella, and Knoxville 412 PM CDT Mon Aug 27 2018 ...Brief Period of Gusty South Winds through Early Evening... An area of stronger south winds is migrating through the region early this evening. South winds have been gusting to near 45 mph at times and may cause minor damage to small limbs or branches, blow small loose objects around as well as result in more difficult travel on area roads...highways and interstates. The winds are likely to lessen between 6 and 7 pm this evening, a bit closer to sunset. Motorists are urged to exercise caution if stronger winds gusts are encountered, especially for high profile vehicles. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 31 min |
| Aug 26, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 26 min |
| Aug 26, 10:23 PM CDT | Special Weather Statement | DMX | Calhoun, Cerro Gordo, Franklin, Humboldt, Pocahontas, Wright | 52 min |
| Aug 26, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 35 min |
| Aug 26, 11:20 PM CDT | Special Weather Statement | DMX | Butler, Franklin, Wright | 55 min |
| Aug 27, 12:01 AM CDT | Special Weather Statement | DMX | Adair, Adams, Guthrie | 59 min |
| Aug 27, 12:11 AM CDT | Special Weather Statement | DMX | Bremer, Butler, Franklin | 79 min |
| Aug 27, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.